Alert archive / Kansas / Freeze Warnings in 2016

Freeze Warning 2, NWS Wichita, KS

November 8, 20164 counties in Kansas

NWS Wichita, KS issued this freeze warning at Nov 8, 2016, 2:42 AM CST for 4 counties in Kansas. It took effect at Nov 9, 2016, 12:00 AM CST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 8, 2016, 2:42 AM CST (08:42 UTC)
In effect from
Nov 9, 2016, 12:00 AM CST
Expired
Nov 9, 2016, 9:00 AM CST
In force
9 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Ellsworth County, KS, Lincoln County, KS, Russell County, KS

The radar

The Wichita radar (KICT), 155 km from the middle of the area, began a volume at 08:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.7 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2016-11-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 147 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2016-11-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
147 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
567 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

508 
WWUS73 KICT 080842
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
242 AM CST TUE NOV 8 2016

...FROST IS EXPECTED TONIGHT WITH A FREEZE POSSIBLE OVER PORTIONS
OF CENTRAL KANSAS...

KSZ032-033-047-048-082245-
/O.UPG.KICT.FZ.A.0001.161109T0600Z-161109T1500Z/
/O.NEW.KICT.FZ.W.0002.161109T0600Z-161109T1500Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...SYLVAN GROVE...
GREAT BEND...ELLSWORTH...WILSON
242 AM CST TUE NOV 8 2016

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CST
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CST
WEDNESDAY. 

* TEMPERATURES...ARE EXPECTED TO DROP TO 30 TO 32.

* TIMING...THE COLDEST TEMPERATURES WILL BE AROUND SUNRISE
  WEDNESDAY MORNING.  

* IMPACTS...INCLUDE WIDESPREAD FROST AND FREEZING TEMPERATURES 
  WHICH MAY HARM OR KILL SENSITIVE PLANTS OR FLOWERS IF LEFT 
  UNCOVERED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR 
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

KSZ049>053-067-068-082245-
/O.CON.KICT.FR.Y.0003.161109T0600Z-161109T1500Z/
SALINE-RICE-MCPHERSON-MARION-CHASE-RENO-HARVEY-
INCLUDING THE CITIES OF...SALINA...LYONS...STERLING...MCPHERSON...
HILLSBORO...MARION...PEABODY...COTTONWOOD FALLS...STRONG CITY...
HUTCHINSON...NEWTON
242 AM CST TUE NOV 8 2016

...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
CST WEDNESDAY...

* TEMPERATURES...ARE EXPECTED TO FALL INTO THE MIDDLE 30S LATE
  TONIGHT INTO EARLY WEDNESDAY MORNING.

* IMPACTS...OF THE FROST MAY HARM OR KILL TEMPERATURE SENSITIVE 
  PLANTS AND FLOWERS IF LEFT UNCOVERED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

KETCHAM
3 follow-up statements
225 
WWUS73 KICT 081955
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
155 PM CST TUE NOV 8 2016

...A FROST AND LIGHT FREEZE IS EXPECTED ACROSS CENTRAL KANSAS
LATE TONIGHT...

KSZ032-033-047-048-091000-
/O.CON.KICT.FZ.W.0002.161109T0600Z-161109T1500Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...SYLVAN GROVE...
GREAT BEND...ELLSWORTH...WILSON
155 PM CST TUE NOV 8 2016

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
CST WEDNESDAY...

* TEMPERATURES...WILL FALL INTO THE LOWER 30S LATE TONIGHT.

* TIMING...THE COLDEST TEMPERATURES WILL BE AROUND SUNRISE 
  EARLY WEDNESDAY MORNING.

* IMPACTS...INCLUDE WIDESPREAD FROST AND FREEZING TEMPERATURES 
  WHICH MAY HARM OR KILL SENSITIVE PLANTS OR FLOWERS IF LEFT 
  UNCOVERED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

KSZ049>053-067-068-091000-
/O.CON.KICT.FR.Y.0003.161109T0600Z-161109T1500Z/
SALINE-RICE-MCPHERSON-MARION-CHASE-RENO-HARVEY-
INCLUDING THE CITIES OF...SALINA...LYONS...STERLING...MCPHERSON...
HILLSBORO...MARION...PEABODY...COTTONWOOD FALLS...STRONG CITY...
HUTCHINSON...NEWTON
155 PM CST TUE NOV 8 2016

...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
CST WEDNESDAY...

* TEMPERATURES...WILL FALL INTO THE MID 30S LATE TONIGHT.

* TIMING...THE COLDEST TEMPERATURES WILL BE AROUND SUNRISE 
  EARLY WEDNESDAY MORNING.

* IMPACTS...OF THE FROST MAY HARM OR KILL TEMPERATURE SENSITIVE 
  PLANTS AND FLOWERS IF LEFT UNCOVERED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

KED
370 
WWUS73 KICT 090845
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
245 AM CST WED NOV 9 2016

...WIDESPREAD FROST AND FREEZE IS EXPECTED ACROSS CENTRAL KANSAS
THIS MORNING...

KSZ032-033-047-048-091500-
/O.CON.KICT.FZ.W.0002.000000T0000Z-161109T1500Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...SYLVAN GROVE...
GREAT BEND...ELLSWORTH...WILSON
245 AM CST WED NOV 9 2016

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING...

* TEMPERATURES...ARE EXPECTED TO BE IN THE LOWER TO MIDDLE 30S. 

* TIMING...THE COLDEST TEMPERATURES WILL BE AROUND SUNRISE EARLY
  THIS MORNING.

* IMPACTS...INCLUDE WIDESPREAD FROST AND FREEZING TEMPERATURES 
  WHICH MAY HARM OR KILL SENSITIVE PLANTS OR FLOWERS IF LEFT 
  UNCOVERED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

KSZ049>053-067-068-091500-
/O.CON.KICT.FR.Y.0003.000000T0000Z-161109T1500Z/
SALINE-RICE-MCPHERSON-MARION-CHASE-RENO-HARVEY-
INCLUDING THE CITIES OF...SALINA...LYONS...STERLING...MCPHERSON...
HILLSBORO...MARION...PEABODY...COTTONWOOD FALLS...STRONG CITY...
HUTCHINSON...NEWTON
245 AM CST WED NOV 9 2016

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING...

* TEMPERATURES...ARE EXPECTED IN THE MIDDLE TO UPPER 30S.

* TIMING...THE COLDEST TEMPERATURES WILL BE AROUND SUNRISE EARLY
  THIS MORNING.

* IMPACTS...OF THE FROST MAY HARM OR KILL TEMPERATURE SENSITIVE 
  PLANTS AND FLOWERS IF LEFT UNCOVERED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

KETCHAM
229 
WWUS73 KICT 091451
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
851 AM CST WED NOV 9 2016


KSZ032-033-047-048-091600-
/O.EXP.KICT.FZ.W.0002.000000T0000Z-161109T1500Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...SYLVAN GROVE...
GREAT BEND...ELLSWORTH...WILSON
851 AM CST WED NOV 9 2016

...FREEZE WARNING WILL EXPIRE AT 9 AM CST THIS MORNING...

TEMPERATURES WILL CONTINUE TO RISE AS WE MOVE THROUGH THE MORNING
HOURS.

$$

KSZ049>053-067-068-091600-
/O.EXP.KICT.FR.Y.0003.000000T0000Z-161109T1500Z/
SALINE-RICE-MCPHERSON-MARION-CHASE-RENO-HARVEY-
INCLUDING THE CITIES OF...SALINA...LYONS...STERLING...MCPHERSON...
HILLSBORO...MARION...PEABODY...COTTONWOOD FALLS...STRONG CITY...
HUTCHINSON...NEWTON
851 AM CST WED NOV 9 2016

...FROST ADVISORY WILL EXPIRE AT 9 AM CST THIS MORNING...

TEMPERATURES WILL CONTINUE TO RISE AS WE MOVE THROUGH THE MORNING
HOURS.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this freeze warning went out at Nov 7, 11:37 PM CST, 3 hours 5 minutes earlier.

Area forecast discussion, Nov 7, 11:37 PM CST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1137 PM CST Mon Nov 7 2016

.SHORT TERM...(This evening through Thursday night)
Issued at 241 PM CST Mon Nov 7 2016

A shortwave trough was situated over the Central Plains States this
afternoon with scattered light rain showers impacting much of the
region. As this shortwave trough shears East-Southeast over the area
tonight...showers will linger across the area. The relative better
coverage should occur across southeast Kansas where weak elevated
instability may also support an isolated storm. A much deeper
moisture profile over southeast KS could result in drizzle
development/areas of fog as well. Portions of north
central Kansas look to reside on the southern edge of the upper
deformation zone across Nebraska, where showers may also become
more numerous for a time this evening. Otherwise, northerly winds
in the wake of the front will allow low level dry air to spread
over the area keeping visibilities up for the most part later
tonight. Widespread clouds will keep the diurnal range relatively
small across southeast KS where lows in the mid 50s are
anticipated. Further west over central KS, some clearing late may
allow temperatures to fall into the low 40s.

MWM/KED

Precip chances will diminish/end from northwest to southeast
across the forecast area on Tuesday, with the remnant trof
shearing east of the area as the main upper trof drops southeast
across the Great Lakes. Cooler/drier high pressure will settle
south across the area on Tuesday night. The proximity of the
surface ridge should promote a good radiational cooling signal
over central Kansas where minimum temperatures look to flirt with
freezing. Confidence is fairly high for areas of frost as far
south as a Hutchinson to Cottonwood Falls line with some potential
for the first freeze of the Fall along the I-70 corridor west of
Salina. So appropriate Frost/Freeze headlines will be issued with
this forecast issuance for Tuesday night through early Wednesday
morning. Ridging aloft and at the surface will prevail over the
area into Wednesday with near seasonal temperatures. Dry and
warmer weather is on tap for Thursday.

Darmofal

.LONG TERM...(Friday through Monday)
Issued at 241 PM CST Mon Nov 7 2016

Another intrusion of cooler air will advect south across the
central Plains on Friday as a significant upper trof affects
the northeast CONUS. Remnants of a closed/cut-off upper low
over Mexico is shown by some medium range members to drift northeast
into the central/southern Plains over the weekend. However moisture
return in the recycled return flow looks rather meager for now so
will keep the forecast dry.

KED

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1132 PM CST Mon Nov 7 2016

Main Aviation Hazard: IFR stratus.

A shortwave trough over the Southern Plains will continue to drift
southeastward overnight into Tuesday. IFR stratus/drizzle will be
widespread early overnight. Northerly boundary layer winds will
slowly increase some overnight into Tuesday morning. This will
allow drier air advection from northwest to southeast, with patchy
drizzle ending and IFR stratus slowly improving, initially in
central Kansas overnight, then south-central and southeast Kansas
Tuesday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    52  62  38  62 /  50  20  10   0
Hutchinson      50  61  34  62 /  50  20  10   0
Newton          51  60  36  61 /  50  20  10   0
ElDorado        53  61  38  62 /  50  20  10   0
Winfield-KWLD   53  61  41  62 /  50  30  10   0
Russell         42  60  31  61 /  70  10   0   0
Great Bend      43  60  32  61 /  70  10  10   0
Salina          48  62  33  62 /  60  10   0   0
McPherson       49  61  33  61 /  50  20  10   0
Coffeyville     55  61  42  62 /  90  50  10   0
Chanute         54  62  39  62 /  90  50  10   0
Iola            54  62  38  61 /  90  50  10   0
Parsons-KPPF    55  61  41  63 /  90  50  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Frost Advisory from midnight Tuesday night to 9 AM CST Wednesday
for KSZ049>053-067-068.

Freeze Watch from late Tuesday night through Wednesday morning
for KSZ032-033-047-048.

&&

SHORT TERM...KED/MWM
LONG TERM...KED
AVIATION...JMC
Hazardous weather outlook, Nov 7, 3:20 PM CST, 11 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
320 PM CST MON NOV 7 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-082130-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
320 PM CST MON NOV 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS,
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

AN ISOLATED THUNDERSTORM IS POSSIBLE THIS EVENING ACROSS SOUTHEAST
KANSAS. STRONG OR SEVERE STORMS ARE NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

FROST IS EXPECTED ACROSS CENTRAL KANSAS LATE TUESDAY NIGHT THROUGH
EARLY WEDNESDAY MORNING...GENERALLY ALONG AND NORTH OF A
HUTCHINSON TO COTTONWOOD FALLS LINE. SUB-FREEZING TEMPERATURES
ARE ALSO POSSIBLE WEST OF A LINCOLN TO ELLSWORTH TO GREAT BEND
LINE LATE TUESDAY NIGHT. PLEASE REFER TO THE FREEZE WATCH AND
FROST ADVISORY FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT:
HTTP://WEATHER.GOV/WICHITA/HWO/

Nearby

Freeze Warnings in Kansas, 2016Every freeze warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.